Drought, Bailey
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Exceptional (D4) drought continued across much of the South Plains, Rolling Plains and southern Texas Panhandle during the month of October. However, significant rainfall reduced areas to Severe (D3) drought over the southern Texas Panhandle and northern Rolling Plains.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Exceptional (D4) drought continued across much of the South Plains, Rolling Plains and southern Texas Panhandle during the month of October. However, significant rainfall reduced areas to Severe (D3) drought over the southern Texas Panhandle and northern Rolling Plains.
Little rainfall was observed for the first half of the month. It was not until a widespread rainfall event on the 27th when conditions significantly improved. Liquid equivalent precipitation amounted to an inch to one and a half inches on the 27th. Somewhat less precipitation was noted over the South Plains and southern Rolling Plains during this rainfall event. Year long deficits at Lubbock stood at 13.43 inches while Childress had a deficit of 14.05 inches. Despite the rainfall, the region continues to see the most extreme one year drought on record. Keetch-Byram Drought Index values had decreased to 500 to 700 across the entire area. Temperatures cooled by the end of the month but still remained above average. Many areas received their first freeze of the season before the average first freeze date.
Agricultural and livestock losses continued to be realized though the rainfall provided some relief. Corn, sorghum, peanut and pumpkin growers began to harvest during the month with pumpkin yields about 50% less than average. Peanut harvests were also expected to be less than average. Cotton yield was further decreased when a haboob swept across the area on the 17th with open cotton blown out of the fields. Winter wheat that had been planted greatly benefited from the rainfall. Additionally, runoff from the rainfall replenished areas reservoirs and lakes. Wildlife herds had become increasingly stressed, including deer which have seen low survival rates of fawns.
Economic losses due to drought through October since the drought began were estimated near $2.3 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 10:33 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1133 PM CDT FRI SEP 30 2011 .AVIATION... VFR WILL PREVAIL THROUGH THE TAF PERIOD WITH WINDS INCREASING A FEW KNOTS DURING THE AFTERNOON HOURS ON SATURDAY. && PREV DISCUSSION... /ISSUED 241 PM CDT FRI SEP 30 2011/ SHORT TERM... BEAUTIFUL DAY IN PROGRESS AS THE SOUTHERN EXTENT OF A SPRAWLING SFC RIDGE HAS BROUGHT CLEAR SKIES AND MUCH COOLER TEMPERATURES TO THE SOUTH PLAINS IN THE WAKE OF YESTERDAY/S FROPA. EXPECT CLEAR SKIES TO PERSIST OVER THE NEXT 24 HOURS AS AN UPPER RIDGE CURRENTLY CENTERED NEAR THE 4-CORNERS ADVANCES EASTWARD INTO THE HIGH PLAINS ON SATURDAY. THE SFC HIGH WILL FOLLOW SUITE...TRANSLATING EASTWARD TOWARD THE MISSISSIPPI RIVER VALLEY. THIS WILL CAUSE LOW-LEVEL WINDS TO QUICKLY VEER BACK AROUND TO THE SOUTH TONIGHT...WITH THE DEVELOPMENT OF A SFC TROUGH IN THE LEE OF THE ROCKIES PROVIDING BREEZY SOUTHERLY WINDS SATURDAY. DRY CONDITIONS COUPLED WITH LIGHT WINDS AND CLEAR SKIES WILL PROMOTE GOOD RADIATIONAL TONIGHT. HAVE GENERALLY FAVORED LOW SIDE OF GUIDANCE...WHILE UNDERCUTTING LOWER MOS NUMBERS A COUPLE DEGREES ACROSS THE EASTERN ZONES WHERE WINDS ARE EXPECTED TO BE LIGHTEST. FULL INSOLATION AND SAME DRY CONDITIONS WILL PROMOTE A QUICK WARM UP ON SATURDAY WITH HIGHS CLIMBING BACK ABOVE NORMAL...INTO THE MIDDLE 80S. LONG TERM... UPPER LEVEL RIDGE TO REMAIN OVERHEAD THROUGH MONDAY AS ITS CENTER SLOWLY MIGRATES EWD ACROSS THE PLAINS. SOUTH WINDS TO RETURN WITH LOW LEVEL WARM ADVECTION. MOS GUIDANCE SHOWING A FAIRLY WIDE DISCREPANCY...ESPECIALLY FOR HIGH TEMPS. GIVEN RECENT HISTORY WOULD THINK THE WARMER MET NUMBERS HAVE A GREATER CHANCE OF VERIFYING AND HAVE TRENDED THE FCST THAT DIRECTION. BY TUESDAY WILL SEE A TROUGH TAKE THE PLACE OF THE UPPER RIDGE ACROSS THE WRN CONUS. AN INITIAL SHORT WAVE TROUGH CONTINUES TO BE PROGGED TO EJECT FROM THE MAIN TROUGH AND CROSS THE SRN HIGH PLAINS MIDWEEK. INHERITED FCST MAY BE A BIT QUICK IN BRINGING IN PRECIP CHANCES...BUT PATTERN DOES SUPPORT POTENTIAL FOR SOME MAINLY HIGH BASED SHOWERS...FOCUSING MAINLY ACROSS THE NWRN ZONES WEDNESDAY AND WEDNESDAY NIGHT. FINALLY...MODELS HAVING A DIFFICULT TIME HANDLING THE LARGER TROUGH WITH POTENTIAL FOR A CLOSED LOW ACROSS THE WRN CONUS AND ITS EJECTION ONTO THE PLAINS. 12Z RUN BACK TO SHOWING POTENTIALLY WET PERIOD VERY LATE OR JUST AFTER THE END OF THIS FCST PERIOD. WILL BE INTERESTING TO SEE EVOLUTION...BUT FOR NOW SEE NO REASON TO INSERT POPS FOR NEXT FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 86 53 86 53 / 0 0 0 0 0 TULIA 46 86 47 87 54 / 0 0 0 0 0 PLAINVIEW 47 86 49 87 54 / 0 0 0 0 0 LEVELLAND 48 85 50 87 56 / 0 0 0 0 0 LUBBOCK 48 85 54 88 57 / 0 0 0 0 0 DENVER CITY 49 84 57 87 56 / 0 0 0 0 0 BROWNFIELD 49 85 53 88 56 / 0 0 0 0 0 CHILDRESS 48 86 52 90 58 / 0 0 0 0 0 SPUR 47 86 54 89 60 / 0 0 0 0 0 ASPERMONT 49 87 54 90 60 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 312 AM CDT FRI SEP 30 2011 TXZ021>044-010815- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 312 AM CDT FRI SEP 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346423, 346424, 346425, 346426, 346427, 346428, 346429, 346430, 346431, 346432, 346433, 346434, 346435, 346436, 346437, 346438, 346439, 346440, 346441, 346442, 346443, 346444, 346445, 346446.